Massive Recall of Generic Lipitor
Ranbaxy, Laboratories, Ltd., in cooperation with the US Food and Drug Administration,
has ordered a recall of its atorvastatin product, which is the generic
version of Lipitor.
The recall was ordered on November 9, 2012, after very small glass particles were found in some of the company’s products.
So far all the glass particles found have been very small – less than 1 mm, which is the size of a small grain of sand. A press release from the company, quoted by the FDA, said it was possible, but unlikely that people could be harmed.
The probability of an adverse event due to consumption of this product
is unlikely but cannot be ruled out. Because of the size of the particles
which may be present in the affected lots it is unlikely to cause a significant
safety concern. However, the possibility of adverse experiences arising
primarily due to physical irritation cannot be ruled out.
Ranbaxy suspects the cause is a problem with a glass-lined at the production facility in India where the product is manufactured. The recall affects 480,000 bottles of Lipitor that were produced in the faulty tank.
As a result of the recall, Ranbaxy has seen its share of the atorvastatin market in the US plummet from 44% to 27%.
As of December 5, the company had received one complaint of an “adverse event” related to tainted product, although they did not specify the nature of the complaint.
A lawsuit has already been filed against Ranbaxy for failing to immediately
notify consumers of the recall. The company notified pharmacies to pull
the affected drug lots on November 9, but did not notify the public. The
company didn’t release the information to the public until November
23, and after a media outcry they issued for press release explaining
what happened on November 28. The lawsuit claims Ranbaxy should have notified
consumers immediately and offered them refunds.
It would appear that the chances of harm from this episode are low; however not all tainted drug cases turn out so well, as evidenced by numerous recent deaths from fungal meningitis as a result of tainted injectable steroids.
If you or a family member have been injured by a defective product, contact a New Jersey personal injury attorney at the Law Offices of Jeffrey S. Hasson, P.C.